Feedback


 

 

 

    

SCD FAQ Section

 

  Asacol
 

SCD discussion often centers around the benefits and effects of prescribed drugs. The following post centers around the effects of Asacol and other drugs.

 

Asacol

From: Lisa
Date: Jan 2001
 

Just wondering about the prevalence of the following side effects with the use of Asacol/Rowasa/Pentasa in normal dosages:

  • nausea
  • vomiting
  • diarrhea
  • severe cramping
  • rapid heartbeat

I've spent all evening searching online for any writeups on these symptoms related to the above meds and I can't find ANYTHING that mentions them, not even on the CCFA site. Can someone help me or at least validate what I'm saying? I've also recently found out that I'm pregnant -- could that have an adverse effect on the meds that would manifest itself in the side effects mentioned above? The following is a brief history of my recent episodes, FYI... Yes, I will be seeing my gastro next week, but I thought I'd get a jump on things before I see him.

I was in remission from what may or may not be ulcerative colitis (new doc thinks it's Crohn's) when I had a relapse early December 2000. I was taking 2 Asacol 2x per day as a maintenance therapy (2 Asacol 3x per day constipated me something terrible). Family doc changed my therapy to 5 Pentasa 3 times per day and 4 hours after only one dose I was sitting on the toilet with violent diarrhea and vomiting into a garbage can for an hour with double my normal heart rate. Needless to say, I stopped the Pentasa and started to use only Questran to control the amount of fluid in my stool (I was pooping pure water, if you know what I mean).

New doctor (a specialist) put me back on 3 Asacol 3x per day but my symptoms didn't get relieved, in fact they got worse. He added a Rowasa enema every night; after only one dose of that I had a similar reaction as I had with the Pentasa -- rapid heart beat, nausea, severe cramping, violent diarrhea, but no vomiting (thank God!). I talked to my brother (non-blood related but has mild Crohn's) and he had to stop taking Asacol because it caused similar symptoms for him; he suggested a trial period of stopping the drug, then starting it again so see if that caused the problems. I'll be damned but my symptoms cleared up and I felt a whole hell of a lot better without the meds (except I was still using Questran at a half dose to prevent the runs).

After a few days I took ONE 2 pill dose of Asacol and I immediately got nauseated and the nasty diarrhea started again. So, I'm not taking anything but Questran right now and I hesitate a great deal to take anything that may threaten my baby. I know the above drugs are safe for pregnancy, but I can't tolerate them and I absolutely refuse to take steroids for any period of time -- I've got asthma and I know first-hand the long-term effects of the drug and NO ONE can convince me that they won't harm an unborn baby -- yeah, right, like Thalidamide wouldn't harm an unborn baby... Thanks for the help/support! :) Lisa

Newsgroup replies:

  • I had all those symptoms when I was on the Asacol ... to the point that I was causing myself to become anorexic ... so I took myself off, and won't go back on it Check with your GI Dr though first before doing what I did !!
  • For information on Asacol, go to http://www.asacol.com
    For info on asacol, and pentasa go to http://www.rxmed.com
    For info on mesalamine enemas, go to http://www.rxlist.com Everything that you have stated are reported side effects of these drugs. In addition, about 2% of people have a hypersensitivity to the drug that actually makes their colitis WORSE. You should definitely talk to yiour doctor about this, especially about the rapid heartbeat.
  • I took Asacol and 6-MP on and off for quite a few years. I'm not sure which one caused it, but I'm a shiny-topped bald guy now.

Listserve replies:

  • I also quit taking Asacol against the advice of my doctor. That was 6 months ago and I have no symptoms whatsoever. I can't wait until my next visit to tell my doctor "I told you so". I've had Crohns since 1995 and have never felt better since I've been on this diet.
  • After being on it for 6 months, I also quit cold turkey. I noticed no change in my UC symptoms. I did however notice that the headaches, joint pain and general aches and pains that I thought were from UC disappeared. Shortly after quitting Asacol the SCD kicked in and my symptoms have been slowly going away.
  • My symptoms improved greatly after I had been off Asacol for a week. I quit cold turkey without any problem. I quit after I read the potential side effects could be blood and diarrhea! These were the very things I was trying to get rid of. Each of us are different. What worked for me may not work for you. You could try going without it to see if your symptoms improved or not.

|> more about Asacol - on HealingCrow.com

 

 

 

Updated: Thursday, 23-Nov-17 09:56:17 PST